Alert archive / Idaho / Red Flag Warnings in 2015

Red Flag Warning 9, NWS Boise, ID

August 11, 201512 counties in Idaho

NWS Boise, ID issued this red flag warning at Aug 11, 2015, 2:38 PM MDT for 12 counties in Idaho. It took effect at Aug 11, 2015, 3:00 PM MDT. It was in force for 12 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 2015, 2:38 PM MDT (20:38 UTC)
In effect from
Aug 11, 2015, 3:00 PM MDT
Expired
Aug 12, 2015, 3:03 AM MDT
In force
12 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Boise County, ID, Camas County, ID, Canyon County, ID, Elmore County, ID, Gem County, ID, Gooding County, ID, Jerome County, ID, Lincoln County, ID, Owyhee County, ID, Payette County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 62 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:30 PM MDTDOWNBURST7 Sse Norton Bay, IDITD22 NEAR JACKPOT REPORTED A THUNDERSTORM WIND GUST OF 50 MPH.
Aug 11, 4:45 PM MDTDOWNBURST8 N Magic Mountain Ski, IDTRAIL GULCH RAWS REPORTED A THUNDERSTORM WIND GUST OF 55 MPH.
Aug 11, 4:45 PM MDTDOWNBURSTGlenns Ferry, IDGLENNS FERRY AGRIMET REPORTED A THUNDERSTORM WIND GUST OF 50 MPH.
Aug 11, 4:45 PM MDTDOWNBURSTHorseshoe Bend, IDPUBLIC REPORTED A THUNDERSTORM WIND GUST OF 52 MPH.
Aug 11, 4:52 PM MDTDOWNBURSTHorse Butte, IDHORSE BUTTE RAWS REPORTED A THUNDERSTORM WIND GUST OF 48 MPH.
Aug 11, 5:04 PM MDTTSTM WND GST 0Hammett, IDPOWER OUTAGE AFFECTED 77 CUSTOMERS OLD HIGHWAY 30...MOOSE RD. VERY STRONG OUTFLOW WINDS IN AREA. UNK OFFICAL CAUSE.
Aug 11, 5:04 PM MDTNON-TSTM WND GST 0Hammett, IDPOWER OUTAGE 77 CUSTOMERS OLD HWY 30...INDIAN HILLS...MOOSE RD. UNK OFFICIAL CAUSE
Aug 11, 5:05 PM MDTDOWNBURSTTwin Butte, IDTWIN BUTTES RAWS REPORTED A THUNDERSTORM WIND GUST OF 63 MPH.
Aug 11, 5:13 PM MDTDOWNBURSTMountain Home Afb, IDKMUO REPORTED A THUNDERSTORM WIND GUST OF 51 MPH.
Aug 11, 5:15 PM MDTDOWNBURSTMountain Home, IDMOUNTAIN HOME AWOS KU76 REPORTED A THUNDERSTORM WIND GUST OF 54 MPH.
Aug 11, 5:52 PM MDTTSTM WND GST 521 S Mountain Home Afb, IDMOUNTAIN HOME RAWS PEAK WIND GUST 52 MPH FROM THE ESE DURING THE LAST HOUR.
Aug 11, 5:55 PM MDTTSTM WND GST 0Mountain Home, ID1500 CUSTOMERS WITHOUT POWER 10TH ST NORTH TO AIRBASE RD. UNK OFFICIAL CAUSE. WINDS TO 51 MPH REPORTED IN THE AREA AS OF 558 PM.
Aug 11, 5:55 PM MDTTSTM WND GST 0Mountain Home, ID2253 CUSTOMERS WITHOUT POWER 39TH NORTH...HIGHWAY 20 AND BOTH SIDES OF I-84. UNK OFFICIAL CAUSE. WINDS IN THE AREA GUSTED 49 MPH.
Aug 11, 6:00 PM MDTTSTM WND DMG1 N Boise, IDBRANCH THE DIAMETER OF A JEEP INNER HUBCAP /8-10 INCHES/ FELLED ON JEEP NEAR 9TH STREET AND FRANKLIN STR.
Aug 11, 6:10 PM MDTTSTM WND DMG4 W Boise, IDTREE DAMAGE AT FRANKLIN PARK NEAR BISHOP KELLY H.S. TIME ESTIMATED FROM RADAR.
Aug 11, 6:20 PM MDTWILDFIRE3 S Meridian, IDREPORT RELAYED BY NWS EMPLOYEE. CREW ON SCENE NOTED WIND KNOCKED DOWN A POWER POLE WHICH STARTED A FIRE...NEAR VICTORY AND MERIDIAN RD. TIME ESTIMATED FROM RADAR VELOCITY.
Aug 11, 6:29 PM MDTDOWNBURSTBoise, IDKBOI REPORTED A THUNDERSTORM WIND GUST OF 47 MPH.
Aug 11, 6:34 PM MDTTSTM WND DMGBoise, IDIDAHO POWER REPORTED MULTIPLE OUTAGES IN BOISE AND THROUGHT THE TREASURE VALLEY.
Aug 11, 10:42 PM MDTTSTM WND GST 484 Sw Black Stone Mounta, IDTHUNDERSTORM OUTFLOW WINDS GUSTED TO 46 MPH IN THE HR ENDING AT 942 PM AND 48MPH THIS HR. NO RAIN SINCE EARLIER AFTERNOON STORMS BROUGHT 0.02 INCHES AND GUSTS AROUND 45 MPH.
Aug 11, 10:45 PM MDTTSTM WND GST 438 N Magic Mountain Ski, IDSECOND ROUND OF STORMS BROUGHT GUSTS 43 MPH IN THE HR ENDING AT 1045 PM. NO RAIN SINCE EARLIER STORMS BROUGHT 0.02 INCHES AND GUSTS 55 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-593 J/kg
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WWUS85 KBOI 112038
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
238 PM MDT TUE AUG 11 2015

...INCREASING MOISTURE THIS AFTERNOON AND EVENING IS LIKELY TO 
RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT OVER SOUTH EASTERN
FIRE ZONES...

.MONSOONAL MOISTURE OVER NEVADA IS PRODUCING SCATTERED
THUNDERSTORM ACTIVITY WHICH IS LIKELY TO IMPACT THE SOUTHERN
HIGHLANDS AND OWYHEE MOUNTAINS THIS AFTERNOON AND EXTEND TO OTHER
SOUTHEASTERN FIRE ZONES DURING THE AFTERNOON AND OVERNIGHT. GIVEN
THE HOT... DRY CONDITIONS... GUSTY SOUTHERLY FLOW AND THE
POTENTIAL FOR SCATTERED THUNDERSTORMS... THERE IS A SIGNIFICANT
RISK OF FIRE STARTS.

IDZ400-112145-
/O.CAN.KBOI.FW.A.0005.150812T0000Z-150812T1500Z/
NORTHERN BOISE BLM-
238 PM MDT TUE AUG 11 2015

...FIRE WEATHER WATCH IS CANCELLED FOR LIGHTNING FOR NORTHERN
BOISE BLM...WHICH IS FIRE WEATHER ZONE 400...

THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE FIRE
WEATHER WATCH. 

AT THIS STAGE IT IS THOUGHT MORE LIKELY THAT ANY THUNDERSTORM
ACTIVITY WILL BE ISOLATED OVER THE NORTHERN BOISE FIRE ZONE
OVERNIGHT...THE SITUATION WILL CONTINUE TO BE MONITORED.

$$

IDZ420-421-423-424-426-121300-
/O.UPG.KBOI.FW.A.0005.150812T0000Z-150812T1500Z/
/O.NEW.KBOI.FW.W.0009.150811T2100Z-150812T1300Z/
TREASURE VALLEY BLM-
SOUTHERN BOISE NATIONAL FOREST/WESTERN SAWTOOTH NATIONAL FOREST-
OWYHEE MOUNTAINS-WESTERN TWIN FALLS BLM-SOUTHERN HIGHLANDS-
238 PM MDT TUE AUG 11 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 AM MDT WEDNESDAY FOR
LIGHTNING FOR TREASURE VALLEY BLM...SOUTHERN BOISE NATIONAL
FOREST/WESTERN SAWTOOTH NATIONAL FOREST...OWYHEE MOUNTAINS...
WESTERN TWIN FALLS BLM AND SOUTHERN HIGHLANDS...WHICH ARE FIRE
WEATHER ZONES 420...421...423...424 AND 426...

THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* THUNDERSTORMS...LIKELY TO BECOME SCATTERED IN COVERAGE FROM THE
  SOUTH THIS AFTERNOON AND PERSIST INTO THE EARLY HOURS OF
  WEDNESDAY

* OUTFLOW WINDS...WIND GUSTS UP TO 60 MPH POSSIBLE WITH
  THUNDERSTORMS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$


L
2 follow-up statements
483 
WWUS85 KBOI 120250
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
850 PM MDT TUE AUG 11 2015

...RED FLAG WARNING REMAINS IN EFFECT FOR TREASURE VALLEY BLM...SOUTHERN
BOISE NATIONAL FOREST...WESTERN SAWTOOTH NATIONAL FOREST...OWYHEE
MOUNTAINS...WESTERN TWIN FALLS BLM...AND SOUTHERN HIGHLANDS IDAHO
FIRE ZONES 420/421/423/424/426 UNTIL 7 AM MDT...

.THUNDERSTORM OUTFLOW WINDS WILL CONTINUE TO AFFECT SOUTHWEST
IDAHO OVERNIGHT. AS OF 830 PM THUNDERSTORM CLUSTERS WERE MOVING
NORTH THROUGH EASTERN VALE BLM AND LOOKED TO CROSS THE NEVADA
STATE LINE INTO OWYHEE COUNTY BY 9 PM. THUNDERSTORM WINDS HAVE
AFFECTED AREAS 40 TO 80 MILES AWAY FROM CELLS.

IDZ420-421-423-424-426-121300-
/O.CON.KBOI.FW.W.0009.000000T0000Z-150812T1300Z/
TREASURE VALLEY BLM-
SOUTHERN BOISE NATIONAL FOREST/WESTERN SAWTOOTH NATIONAL FOREST-
OWYHEE MOUNTAINS-WESTERN TWIN FALLS BLM-SOUTHERN HIGHLANDS-
850 PM MDT TUE AUG 11 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 AM MDT WEDNESDAY
FOR LIGHTNING FOR TREASURE VALLEY BLM...SOUTHERN BOISE NATIONAL
FOREST/WESTERN SAWTOOTH NATIONAL FOREST...OWYHEE MOUNTAINS...
WESTERN TWIN FALLS BLM AND SOUTHERN HIGHLANDS...WHICH ARE FIRE
WEATHER ZONES 420...421...423...424 AND 426...

* THUNDERSTORMS...SCATTERED STORMS AND LONG LIVED OUTFLOW WINDS
  LIKELY WILL PERSIST INTO THE EARLY HOURS OF WEDNESDAY.

* OUTFLOW WINDS...WIND GUSTS UP TO 60 MPH POSSIBLE WITH 
  THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

&&

$$


L
960 
WWUS85 KBOI 120903
RFWBOI

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
303 AM MDT WED AUG 12 2015

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR TREASURE
VALLEY BLM...SOUTHERN BOISE NATIONAL FOREST/WESTERN SAWTOOTH
NATIONAL FOREST...OWYHEE MOUNTAINS...WESTERN TWIN FALLS BLM AND
SOUTHERN HIGHLANDS...WHICH ARE FIRE WEATHER ZONES 420...421...
423...424 AND 426...

IDZ420-421-423-424-426-121015-
/O.CAN.KBOI.FW.W.0009.000000T0000Z-150812T1300Z/
TREASURE VALLEY BLM-
SOUTHERN BOISE NATIONAL FOREST/WESTERN SAWTOOTH NATIONAL FOREST-
OWYHEE MOUNTAINS-WESTERN TWIN FALLS BLM-SOUTHERN HIGHLANDS-
303 AM MDT WED AUG 12 2015

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR TREASURE
VALLEY BLM...SOUTHERN BOISE NATIONAL FOREST/WESTERN SAWTOOTH
NATIONAL FOREST...OWYHEE MOUNTAINS...WESTERN TWIN FALLS BLM AND
SOUTHERN HIGHLANDS...WHICH ARE FIRE WEATHER ZONES 420...421...
423...424 AND 426...

THE NATIONAL WEATHER SERVICE IN BOISE HAS CANCELLED THE RED FLAG
WARNING. 

THUNDERSTORM ACTIVITY HAS DIMINISHED AND SCATTERED COVERAGE IS NO
LONGER EXPECTED.

$$

L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Aug 11, 10:00 AM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 10:00 AM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1000 AM MDT TUE AUG 11 2015

.DISCUSSION...AN EARLY MORNING THUNDERSTORM IN THE EASTERN BOISE
MTNS HAS MOVED OFF AND SKIES ARE MOSTLY SUNNY NOW. WE EXPECT
CONVECTION TO INITIATE AGAIN THIS AFTERNOON AND CONTINUE
OVERNIGHT AS A SPEED MAX AND MOISTURE SURGE MOVE NORTHWARD INTO
THE AREA. NO CHANGES AT THIS TIME.

&&

.AVIATION...VFR. ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING AFTER
22Z TUE EAST OF KBNO THRU 12Z WED. SURFACE WINDS SOUTHERLY 5-15KT.
GUSTY ERRATIC WINDS UP TO 45KT NEAR THUNDERSTORMS. WINDS ALOFT
AROUND 10K FT MSL...SOUTH-SOUTHEASTERLY 15-25KT.

&&

.PREV DISCUSSION...
SHORT TERM...CONTINUED WARMING UNDER SOUTHERLY FLOW ALOFT...
MAX TEMPS TODAY GENERALLY 3 TO 6 DEGS HIGHER THAN MONDAY.
MONSOON MOISTURE WILL SPREAD NORTH FROM ARIZONA THIS AFTERNOON
WITH MAIN SURGE INTO OUR IDAHO ZONES LATE TONIGHT.  OREGON
ZONES WILL STAY MUCH DRIER. ANOTHER SURGE WILL BE IN OUR
ERN-MOST IDAHO ZONES WEDNESDAY AFTERNOON...WITH REMAINING
ZONES AGAIN MUCH DRIER.  THE MOIST SURGES WILL BRING SHOWERS
AND THUNDERSTORMS WITH LOCAL GUSTY WINDS BUT ONLY LIGHT
AMOUNTS OF RAIN.  STORMS WILL BE MOVING RAPIDLY NORTH LIMITING
THE TIME SPENT OVER ANY LOCATION.  MODERATE EAST TO WEST SURFACE
PRESSURE GRADIENT WILL AGAIN RESULT IN LOCALLY GUSTY EAST/
SOUTHEAST WINDS IN THE SNAKE BASIN...BUT NOT AS WINDY AS MONDAY.

LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY. UPPER LOW OFF THE
OREGON COAST IS EXPECTED TO MOVE INLAND THROUGH THE DAY
THURSDAY...WITH ISOLATED MOUNTAIN THUNDERSTORM ACTIVITY. MODELS
CONTINUE TO SHOW A FRONTAL PASSAGE LATE THURSDAY INTO FRIDAY
MORNING. HOWEVER...A CONSISTENTLY SHOWN DRY SLOT IS POISED TO MOVE
OVER MUCH OF THE WESTERN PORTION OF THE CWA...SO SHOWER AND
THUNDERSTORM ACTIVITY ASSOCIATED WITH THE FRONTAL PASSAGE LOOKS TO
REMAIN ON THE EASTERN FRINGES OF THE CWA. NONETHELESS...GUSTY WINDS
AND COOLER TEMPERATURES EXPECTED FOR FRIDAY. FOR SATURDAY AND
BEYOND...UPPER HIGH LOCATED OVER ROUGHLY ARIZONA...AND A GENERAL
TROUGH PATTERN OVER THE PACNW WILL KEEP THE AREA DRY. HOWEVER MODELS
QUICKLY DIVERGE ON PLACEMENT OF LARGER FEATURES FOR MONDAY AND
TUESDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FIRE WEATHER WATCH FROM 6 PM MDT THIS EVENING THROUGH WEDNESDAY
     MORNING IDZ400-420-421-423-424-426.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...SP
AVIATION.....KA
PREV SHORT TERM...LC
PREV LONG TERM....EP

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:29 AM MDTFire Weather WatchBOIAda, Adams, Boise, Camas, Canyon, Elmore and 8 more6 hr
Aug 11, 3:13 PM MDTSpecial Weather StatementBOITwin Falls62 min
Aug 11, 4:11 PM MDTSpecial Weather StatementBOIJerome, Twin Falls49 min
Aug 11, 4:38 PM MDTSpecial Weather StatementBOIGooding52 min
Aug 11, 5:05 PM MDTSpecial Weather StatementBOIAda40 min
Aug 11, 5:17 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Elmore, Owyhee43 min
Aug 11, 5:58 PM MDTSevere Thunderstorm WarningBOIAda, Canyon, Elmore24 min

Nearby

Red Flag Warnings in Idaho, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.